Doctor's Responses Archive

Viewer Question:

I have Wegener's Granulomatosis. I have been completely off all medication and in remission since 1992 (6 years). This past Fall, I have had severe joint pain and red bumps below my knees. Fearing a recurrence of WG, I promptly went to my doctors. I have now been diagnosed with Erythema Nodosum. My question is are there any known links between WG and Erythema Nodosum?

Doctor's Response:

Erythema nodosum is a type of skin inflammation which results in reddish, tender lumps most commonly located in the front of the legs below the knees. The tender lumps, or nodules, of erythema nodosum range in size from 1 to 5 centimeters. The nodules are caused by a special pattern of inflammation in the fatty layer of skin.

Erythema nodosum may occur as an isolated condition or in association with other conditions including medications (sulfa-related drugs, birth control pills, estrogens), strep throat, Cat scratch disease, fungal diseases, infectious mononucleosis, sarcoidosis, Behcet's disease, inflammatory bowel diseases (Crohn's disease and ulcerative colitis), and normal pregnancy.

Erythema nodosum is not considered a manifestation of Wegener's granulomatosis. Nevertheless, Wegener's granulomatosis can cause inflammation, redness, pain, and ulceration areas in the skin of the legs below the knees. This skin inflammation can mimic erythema nodosum. Sometimes a biopsy of the upper and lower layers of skin can be helpful to distinguish between these diagnoses.

Thank you for your question.


Last Editorial Review: 7/7/2004




STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!